Hail, Magoffin
- When
- May 31, 2:25 PM EST
- Where
- Magoffin County, Salyersville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -83.070
A trained spotter reported quarter sized hail near Salyersville.
Scattered thunderstorms developed ahead of a frontal boundary during the mid to late afternoon. A few of these storms became organized enough to produce large hail and damaging wind gusts, stretching from near Salyersville through Prestonsburg and into Pike County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered thunderstorms developed ahead of a frontal boundary during the mid to late afternoon. A few of these storms became organized enough to produce large hail and damaging wind gusts, stretching from near Salyersville through Prestonsburg and into Pike County. Additionally, a storm produced wind damage from eastern Lee County through central Breathitt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 12:52 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 152 PM EDT Wed May 31 2017 .UPDATE... Issued at 152 PM EDT WED MAY 31 2017 Frontal boundary remains stretched from central Ohio to southwest Indiana, serving as focus for additional showers and embedded storms. Residual outflow boundaries from morning convection may also play a role later this afternoon, but not expecting too robust of storms, especially north of Mountain Parkway where a worked over airmass is in play. Farther south toward the Virginia and Tennessee state lines, could see some more robust updrafts given somewhat greater heating. && .SHORT TERM...(Today through Thursday) Issued at 359 AM EDT WED MAY 31 2017 An upper level low was over Ontario early this morning with an associated trough south into the MS and OH Valley regions. Several disturbances were moving through the flow between this trough and an upper level ridge from the Southern Plains northwest into the Rockies. One weak shortwave is leading to convection at this time mainly north of the OH River with some stray activity in Central KY. A stronger shortwave rotating toward Lake Michigan and another upstream of that will play a role in the weather across the area late today. In addition, A surface cold front extending across the Great Lakes and into the Central Plains from low pressure in Ontario. These features will all play a role in the anticipated weather today across eastern KY. The first shortwave will move across the area through early this morning before reaching the Appalachians and mid OH Valley by mid morning. Then the next shortwave will move into the Great Lakes and Lower OH Valley region preceded by the cold front. Moisture across the region is a bit limited with dewpoints mainly in the 50s to low 60s. Dewpoints should remain near these levels until the cold front moves through. Daytime heating and limited forcing from the shortwave and the cold front should lead to at least a round of convection in the afternoon if not at least some isolated convection between now and mid morning preceding it. CAPE is generally expected to not reach much higher than 1000 j/kg this afternoon or early evening though bulk shear should be in the 35 to 45KT range. Quite a bit of cloud cover should affect the region today, but where a few hours of more substantial heating occurs the 6Z RAP suggests DCAPE could climb into the to 750 to 1000 j/kg range and thus a stronger storm with gusty winds and possibly small hail cannot be ruled out near peak heating. The cold front will move through the area a bit later than guidance suggested 24 hours ago with the cold front slipping south of the OH River and crossing East KY during the 22Z to 8Z period. The boundary should stall across the TN Valley late tonight and on Thursday. Slight chance to chance pops were lingered a bit longer into the evening than the precious forecast accordingly. At this point, Thursday was kept dry, however, if recent guidance trends suggesting Thursday afternoon or evening convection near the TN border as another disturbance moves through in the northwest to west northwest flow continue, slight pops may be need in those areas nearer to the stalled boundary. .LONG TERM...(Thursday night through Tuesday) Issued at 245 AM EDT WED MAY 31 2017 The high pressure ridge will get squashed to the south Thursday night into Friday as a back door cold front tries to move in from the northeast. A bit of uncertainty with how far southeast this front reaches as the 00z ECMWF keeps it northeast of the area while the 00z GFS brings it down over eastern Kentucky. Will bring some slight chances pops into the area in accordance with the chance this front does reach our area. Should be a overall narrow corridor with actual precipitation chances, but with the uncertainty, will have to keep the pops fairly widespread, but low. Most areas will probably stay dry on Friday. The uncertainty continues into Saturday as the placement of this front will determine who sees the showers and storms. Not a lot of widespread forcing through Saturday, so rain chances will remain low. A shortwave trough will drop southeast across the Ohio river valley on Sunday, likely producing our best chances for widespread rain as a cold front works southeast across the area. Although PW's do increase to near 1.70 inches on Sunday, activity may be progressive enough to keep the flash flooding threat a bit lower. Regardless, heavy rainfall still a possibility on Sunday. Front will slide south Sunday evening with rain chances exiting south overnight. However, quite a bit of model uncertainty into next week, regarding the closed low that will develop somewhere in the great lakes or Ohio river valley. The unsettled weather could continue if the closed low ends up close enough to eastern Kentucky. Regardless, it does look like below normal temperatures will be seen through much of next week with the upper level trough in place. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 152 PM EDT WED MAY 31 2017 VFR conditions look to prevail much of this afternoon and evening, with the exception being for those areas who experience a heavier shower or thunderstorm. Given earlier day storms and somewhat less instability in place this afternoon, opted to only include VCSH for each site at this time. TSRA and/or CB will certainly be possible, especially near LOZ/SME and potentially JKL. However, believe this will be the exception rather than the rule. Surface high pressure building in this evening and tonight behind a frontal boundary will allow for fog development as skies clear and winds calm, likely bringing at least some brief MVFR visibility restrictions to the eastern Kentucky airspace. If clouds do hold in place longer, this potential will be less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GUSEMAN SHORT TERM...JP LONG TERM...KAS AVIATION...GUSEMAN
Hazardous Weather Outlook National Weather Service Jackson KY 546 AM EDT Wed May 31 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 546 AM EDT Wed May 31 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible through this evening. The strongest storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible from Friday through Monday. Locally heavy rainfall may occur during this period and lead to some flash flooding, particularly on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT WED MAY 31 2017
KYZ058-108-111-112-311445-
Lee-Breathitt-Estill-Wolfe-
1010 AM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESTILL...
NORTHWESTERN BREATHITT...NORTHERN LEE AND WOLFE COUNTIES...
At 1010 AM EDT, a strong thunderstorm was located over Crystal, or 8
miles east of Irvine, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Campton, Simpson, Fincastle, Torrent, Lexie, Leeco, Pinnacle,
Fillmore, Pence, Pine Ridge, Vancleve, Patsey, Wilhurst, Gosneyville,
Vada, Evelyn, Pitts, Texola, High Falls and Lane.
LAT...LON 3781 8340 3760 8335 3761 8389 3771 8390
3774 8377 3773 8375 3773 8373 3772 8372
3772 8371 3776 8368 3782 8343
TIME...MOT...LOC 1410Z 262DEG 32KT 3768 8381
JGSpecial Weather Statement
National Weather Service JACKSON KY
1045 AM EDT WED MAY 31 2017
KYZ106>109-111-112-311515-
Lee-Breathitt-Johnson-Magoffin-Morgan-Wolfe-
1045 AM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
JOHNSON...NORTHWESTERN BREATHITT...MAGOFFIN...CENTRAL LEE AND
SOUTHERN WOLFE COUNTIES...
At 1045 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Lacey to Burkhart to Mount Olive.
Movement was east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Paintsville, Salyersville, Beattyville, Campton, Mason, Simpson,
Fincastle, Burkhart, Lexie, Fillmore, Falcon, Whitehouse, Wonnie,
Burning Fork, Kernie, Collista, West Van Lear, West Royalton Station,
Williamsport and Gillem Branch.
LAT...LON 3786 8267 3784 8266 3774 8281 3773 8287
3770 8290 3772 8293 3766 8293 3754 8356
3761 8387 3774 8355 3782 8316 3799 8303
3796 8299 3800 8296 3800 8293 3788 8262
TIME...MOT...LOC 1445Z 278DEG 15KT 3786 8304 3771 8326 3762 8373
JGThe Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail near Salyersville.
The department of highways reported a tree down on Kentucky Highway 52.
The department of highways reported several trees down along Kentucky Highway 1098 southeast of Jackson.
Fire rescue observed a tree blown down in Prestonsburg.
Local media reported nickel sized hail northwest of Canada.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690752, 690797, 690799, 690754, 690753.